Oklahoma, 2011

Blizzard in Oklahoma, December 19 to 20, 2011

December 19 to 20, 2011 · NWS AMA · 3 events in 3 counties and zones

A vigorous upper low moved across southern California tracked eastward across the southwestern states and central Rockies and then lifted northeast across the eastern Texas Panhandle. A strong cold front pushed south across the Oklahoma Panhandle producing strong northerly winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper low moved across southern California tracked eastward across the southwestern states and central Rockies and then lifted northeast across the eastern Texas Panhandle. A strong cold front pushed south across the Oklahoma Panhandle producing strong northerly winds. Abundant low level moisture along with the cold air and upper low combined to produce heavy snow and strong winds which resulted in blizzard conditions across the Oklahoma Panhandle. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 19, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 AM CST MON DEC 19 2011

.AVIATION...
LIFR TO IFR CONDITIONS ALL READY OCCURRING AT AMA/DHT AS STEADY STREAM
OF CLOUDS/PRECIP IS MOVING NORTHWARD INTO THE PANHANDLES. GENERAL
TREND IS FOR CONTINUED DETERIORATING CIGS/VSBYS THROUGHOUT THE DAY WITH
PRECIP EVENTUALLY TURNING OVER TO ALL SNOW BEHIND A STRONG COLD
FRONT. NORTHERLY WINDS WILL ALSO INCREASE BEHIND THE FRONT AS
PRESSURE GRADIENT STRENGTHENS. THIS WILL LEAD TO BLOWING SNOW ISSUES
AND HAVE CONTINUED THESE IN THE TAFS. PRECIP SHOULD BE WINDING DOWN
FROM SOUTHWEST TO NORTHEAST BY TUESDAY MORNING. HOWEVER...STRONG
WINDS WILL PERSIST WITH BLSN REMAINING A THREAT SO WILL KEEP VLIFR
CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. WILL BE ISSUING AN
AWW FOR KAMA AS WIND GUSTS AOA 40 KNOTS CAN BE EXPECTED BY 00Z.

&&

.PREV DISCUSSION... /ISSUED 330 AM CST MON DEC 19 2011/

DISCUSSION...
MAJOR WINTER STORM STILL SHAPING UP FOR TODAY AND TONIGHT WITH
SNOW...BLOWING SNOW...STRONG WINDS AND LOW WIND CHILLS EXPECTED.

MEANWHILE...VERY MOIST AIRMASS REMAINS IN PLACE WITH DEWPOINTS
MAINLY IN THE 40S.  PRIOR TO ARRIVAL OF COLD AIR TODAY RAINSHOWERS
WILL BE WIDESPREAD.  HAVE CALLED FOR ISOLATED THUNDER ALL SECTIONS
TODAY...AS STRONG DYNAMICS FROM UPPER JET IN DIFFLUENT FLOW ALOFT
WILL CAUSE LARGE SCALE LIFTING IN AREA MARKED BY ELEVATED
INSTABILITY.

BENEFICIAL RAINS EXPECTED THIS MORNING BEFORE TRANSITION TO SNOW.
HAVE DELAYED ARRIVAL OF COLD AIR BY A FEW HOURS AND HAVE REDUCED SNOW
AMOUNTS SLIGHTLY IN SOUTHEAST TEXAS PANHANDLE.  OTHERWISE...NO
CHANGES FROM PREVIOUS FORECAST.

STRONG COLD FRONT MOVES THROUGH THE NORTHWEST HALF OF THE FORECAST
AREA BY NOON...ACCOMPANIED BY NORTH WINDS GUSTING 30 TO OCCASIONALLY
50 MPH.  SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES...HENCE...
BLIZZARD WARNING REMAINS VALID TODAY THROUGH TUESDAY MORNING.  TO THE
SOUTHEAST OF BLIZZARD WARNING...LESS WIND EXPECTED...WITH BLOWING
SNOW ACTING TO REDUCE VISIBLITIES NOT AS LOW...SO WINTER STORM
WARNING REMAINS VALID THIS AFTERNOON THROUGH TUESDAY MORNING.  IN FAR
SOUTHEAST PANHANDLE...ONLY ONE TO FOUR INCHES OF SNOW WITH WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINING VALID FROM 3 PM
TODAY THROUGH TUESDAY MORNING.  MID-LEVEL CLOSED LOW PULLS AWAY
TUESDAY AFTERNOON WITH PRECIPITATION ENDING.  03

COCKRELL

LONG TERM...(WEDNESDAY THROUGH SUNDAY)

AFTER A VERY COLD START TO THE DAY WITH LOWS IN THE TEENS AND LOWER
20S WEDNESDAY MORNING...DOWNSLOPING SOUTHWEST WINDS WILL DEVELOP
ALLOWING TEMPERATURES TO FINALLY PUSH PAST THE FREEZING MARK IN MOST
LOCATIONS EVEN WITH A SNOW PACK. STILL UNDERCUT GUIDANCE NUMBERS AS
PARTLY CLOUDY SKIES SHOULD DEVELOP KEEPING THE AREA FROM RECEIVING
FULL SUNSHINE. HIGH PRESSURE WILL SHIFT WELL OFF TO THE EAST AS AN
UPPER LOW MOVES TRACKS OVER THE AREA WEDNESDAY NIGHT. THIS UPPER
LEVEL SYSTEM WILL ONLY BRING AN INCREASE IN CLOUD COVER BUT ANOTHER
UPPER SYSTEM AS WELL AS SURFACE COLD FRONT WILL BARREL DOWN FROM THE
NORTH ON THURSDAY.

FOR THURSDAY...GFS AND ECMWF ARE COMING INTO A BETTER AGREEMENT THAT
LIGHT SNOW COULD DEVELOP ACROSS THE NORTHERN PANHANDLES AND
CONTINUE INTO THURSDAY NIGHT. AT THIS TIME...THIS PRECIPITATION
WILL REMAIN VERY LIGHT WITH VERY LITTLE TO NO ACCUMULATIONS EXPECTED.
TEMPERATURES WILL STRUGGLE DURING THE DAY ON THURSDAY AS THE NORTHERN
HALF OF THE AREA WILL REMAIN BELOW FREEZING.

HIGH PRESSURE WILL BUILD OVER THE REGION ON FRIDAY AS DRY CONDITIONS
AND UNSEASONABLY COLD TEMPERATURES REMAIN OVER THE AREA. ANOTHER
UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATE SATURDAY AND INTO
SUNDAY BUT AT THIS TIME...KEPT DRY CONDITIONS AS MOISTURE LOOKS TO BE
VERY LIMITED. BELOW NORMAL TEMPERATURES FOR HIGHS AND LOWS WILL
CONTINUE OVER THE WEEKEND.

KNS

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE END OF THE WEEK.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLIZZARD WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES:
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

     WINTER STORM WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...GRAY...HEMPHILL...
     ROBERTS.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
     TUESDAY FOR THE FOLLOWING ZONES: COLLINGSWORTH...DONLEY...
     WHEELER.

OK...BLIZZARD WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

10/03
Hazardous weather outlook, Dec 18, 2:54 PM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST SUN DEC 18 2011

OKZ001>003-TXZ001>020-191200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
254 PM CST SUN DEC 18 2011

...A MAJOR WINTER STORM SYSTEM WILL AFFECT THE TEXAS AND OKLAHOMA
PANHANDLES MONDAY THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG STORM SYSTEM WILL BRING SIGNIFICANT ACCUMULATING SNOW TO
THE TEXAS AND OKLAHOMA PANHANDLES MONDAY THROUGH TUESDAY MORNING.

TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES
ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE TO 12 TO 16 INCHES ACROSS
THE OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.

BLOWING AND DRIFTING SNOW ALONG WITH AREAS OF NEAR WHITEOUT AND NEAR
BLIZZARD CONDITIONS CAN BE EXPECTED MONDAY THROUGH TUESDAY MORNING
DUE TO NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

WIND CHILL VALUES ARE EXPECTED TO FALL INTO THE SINGLE DIGITS OR
SLIGHTLY BELOW ZERO LATE MONDAY NIGHT AND TUESDAY MORNING ACROSS ALL
OF THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE.

A BLIZZARD WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE...AS
WELL AS FOR NORTHERN...WESTERN...CENTRAL AND SOUTHWESTERN PARTS OF
THE TEXAS PANHANDLE FOR MONDAY THROUGH TUESDAY MORNING. A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR MONDAY THROUGH
TUESDAY MORNING FOR REMAINING SECTIONS OF THE TEXAS PANHANDLE EXCEPT
FOR THE FAR SOUTHEAST PART. A WINTER WEATHER ADVISORY IS IN EFFECT
FOR THE EXTREME SOUTHEASTERN TEXAS PANHANDLE FOR SNOW AND BLOWING
SNOW FOR MONDAY THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND WEATHER OBSERVERS ARE ENCOURAGED TO RELAY ANY
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO ON
MONDAY AND TUESDAY.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Cimarron

When
December 19, 6:00 AM CST to December 20, 12:00 PM CST
Where
Cimarron forecast zone
Reported by
Trained Spotter
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

A trained spotter measured fifteen inches of snow in the town of Kenton, Oklahoma and twelve inches of snow in the town of Boise City, Oklahoma along with sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages and also no reports of injuries or fatalities.

Blizzard, Texas

When
December 19, 6:00 AM CST to December 20, 12:00 PM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Guymon, Oklahoma ASOS station located two miles west of Guymon, Oklahoma measured seven inches of snow and also reported sustained wind speeds of thirty-five miles an hour along with visibilities of one quarter of a mile or less. There were no reports of injuries or fatalities and there were no reports of damages.

Blizzard, Beaver

When
December 19, 6:00 AM CST to December 20, 12:00 PM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The Beaver County Emergency Manager reported between five and six inches of snow from the town of Turpin, Oklahoma to the Oklahoma and Kansas state line and also measured five inches of snow in Beaver, Oklahoma along with sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages, injuries or fatalities.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356716, 356717, 356718.